Alert archive / South Dakota / Tornado Warnings in 2019

Tornado Warning 23, NWS Sioux Falls, SD

August 15, 20194 counties in South Dakota

NWS Sioux Falls, SD issued this tornado warning at Aug 15, 2019, 5:57 PM CDT for 4 counties in South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2019, 5:57 PM CDT (22:57 UTC)
Expired
Aug 15, 2019, 6:30 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Beadle County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:21 PM CDTHAIL 0.885 E Carthage, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 3:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WFUS53 KFSD 152257
TORFSD
SDC005-077-097-111-152330-
/O.NEW.KFSD.TO.W.0023.190815T2257Z-190815T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
557 PM CDT Thu Aug 15 2019

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Southwestern Kingsbury County in east central South Dakota...
  Northeastern Sanborn County in east central South Dakota...
  Southeastern Beadle County in east central South Dakota...
  Northwestern Miner County in east central South Dakota...

* Until 630 PM CDT.
    
* At 557 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles south of Iroquois, or 18 miles southeast of
  Huron, moving east at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Carthage around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4418 9798 4429 9794 4430 9754 4407 9760
TIME...MOT...LOC 2257Z 274DEG 31KT 4423 9790 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

JM
2 follow-up statements
452 
WWUS53 KFSD 152309
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
609 PM CDT Thu Aug 15 2019

SDC005-111-152319-
/O.CAN.KFSD.TO.W.0023.000000T0000Z-190815T2330Z/
Sanborn SD-Beadle SD-
609 PM CDT Thu Aug 15 2019

...THE TORNADO WARNING FOR NORTHEASTERN SANBORN AND SOUTHEASTERN
BEADLE COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central South Dakota.

LAT...LON 4414 9785 4429 9780 4430 9754 4407 9760
TIME...MOT...LOC 2309Z 274DEG 31KT 4422 9775 

$$

SDC077-097-152330-
/O.CON.KFSD.TO.W.0023.000000T0000Z-190815T2330Z/
Kingsbury SD-Miner SD-
609 PM CDT Thu Aug 15 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN KINGSBURY AND NORTHWESTERN MINER COUNTIES...
    
At 609 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Carthage, or 16 miles southwest of Lake Thompson
State Recreation Area, moving east at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Kingsbury and northwestern Miner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4414 9785 4429 9780 4430 9754 4407 9760
TIME...MOT...LOC 2309Z 274DEG 31KT 4422 9775 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

JM
408 
WWUS53 KFSD 152321
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
621 PM CDT Thu Aug 15 2019

SDC077-097-152331-
/O.EXP.KFSD.TO.W.0023.000000T0000Z-190815T2330Z/
Kingsbury SD-Miner SD-
621 PM CDT Thu Aug 15 2019

...THE TORNADO WARNING FOR SOUTHWESTERN KINGSBURY AND NORTHWESTERN
MINER COUNTIES WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central South Dakota.

LAT...LON 4414 9785 4429 9780 4430 9754 4407 9760
TIME...MOT...LOC 2321Z 274DEG 31KT 4421 9763 

$$

JM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 15, 3:27 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 3:27 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
327 PM CDT Thu Aug 15 2019

.SHORT TERM...(This Evening through Friday)
Issued at 326 PM CDT Thu Aug 15 2019

Main concerns through tomorrow focus on convective threat this
evening, and potential for afternoon development on Friday.

For tonight, morning MCS which moved across Nebraska disrupted
return flow/warming into our area, which earlier models were using
to trigger mid afternoon convection. Instead, expect focus to be
with mid-level wave and associated cool front sliding east across
the region this evening. Wave moving through eastern Montana late
morning forecast to move southeast toward our forecast area by late
afternoon. This expected to trigger convection in north central SD
19Z-20Z, which should then expand/track east-southeast as the wave
moves across eastern SD and into western MN/northern IA after 00Z.
80+ kt westerly jet sliding through the base of the wave leading to
40-50+ kt deep layer shear across much of the forecast area during
the late afternoon/evening which, along with moderate instability
of 1-2 kJ/kg, could be supportive of organized strong to severe
storms. Moderate mid-level lapse rates should limit hail size to
less than golf ball, unless a rotating storm develops along the
surface front, though this more likely with initial development
west of our area. Greater threat for our forecast area should be
isolated damaging winds from small bowing segments, given quick
transition to nearly straight hodographs behind the boundary.

This activity expected to move out of the forecast area by late
evening, leaving relatively quiet weather in the wake of departing
wave late tonight through midday Friday. Exception may be near the
Missouri River Valley, where weak warm advection ahead of another
broad wave sliding through far southern SD may produce elevated
showers/storms through tomorrow morning. Greater consensus keeps
this activity just south of the state line, so will only carry low
pops in our far south at this time. Some models indicate a slightly
stronger trailing wave moving across our forecast area during the
afternoon hours, which could trigger some isolated storms. However,
instability is weaker than today, and stronger shear is shunted
farther south, so would expect limited severe threat. Isolated
stronger storms may still be possible in the late afternoon/early
evening, though, so will bear watching.

As for temperatures, despite some increase in low level humidity
ahead of the wave/front this afternoon, drying behind the boundary
along with clearing skies should allow for overnight lows in the
upper 50s-lower 60s. Westerly low level flow should aid in decent
mixing, with 850mb temperatures supportive of highs in the upper
70s to lower 80s for most areas on Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 326 PM CDT Thu Aug 15 2019

Medium range begins on an active note, with another wave/surface
front sliding across the area late Saturday and Saturday night.
Warmer and more moist air builds northward ahead of this system,
with MLCAPE values reaching 2000 J/kg by late afternoon. Mid to
upper level winds on the weaker side, limiting overall deep layer
shear, so greater chance of strong to severe storms will likely be
tied to the boundary as it tracks east. While there are some timing
differences among the various models, greatest consensus brings the
boundary to our northwest corner 21Z-00Z, and reaches the Highway 60
corridor in southwest MN/northwest IA by 06Z, give or take an hour
either way. This should be the favored window for isolated strong to
severe storms, with the risk possibly lingering in our far southeast
into the pre-dawn hours.

Mean upper trough kicks east of the area on Sunday, allowing at
least weak upper ridging to take hold over the region through much
of the upcoming week. Subtle waves traversing through the relatively
weak flow aloft could bring spotty rain chances mid-late week, but
no widespread of significant rainfall in sight at this time. The
ridging will bring seasonable temperatures back into the region,
especially early next week, when we are most likely to see above
normal highs in the upper 80s-near 90. Cooler surface high pressure
settling into eastern Canadian Prairies by midweek could bring a
cooling influence back into our region by Wednesday, with greater
heat/moisture suppressed to our south and west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1206 PM CDT Thu Aug 15 2019

Scattered storms expected to move across the forecast area late
afternoon and evening, with greater chances along/north of I-90
and lesser chances near the Missouri River Valley. While exact
timing is uncertain, included a brief window for KHON/KFSD to
highlight period of greater potential. Some risk of strong gusty
winds with storms, again greater north and west of KFSD. Lower
confidence of storms toward KSUX, so will not include any thunder
mention there at this time.

In the wake of rainfall, could see areas of MVFR-IFR stratus/fog
develop. Confidence in this impacting TAF sites is low, so only
including SCT 1-2kft clouds for KFSD/KSUX at this point, but this
may increase to a ceiling with later forecasts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Aug 15, 9:49 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
949 AM CDT Thu Aug 15 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-161500-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
949 AM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible late this
afternoon and evening, with large hail to the size of half dollars
and damaging wind gusts to 70 mph. Tornadoes do not look likely at
this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front Saturday night may bring thunderstorms with gusty winds
and abundant lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm, mainly along
and west of Interstate 29.

In the hours before

Local storm report, Aug 15, 5:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     2 N HURON               44.39N 98.22W
08/15/2019  M52 MPH          BEADLE             SD   ASOS

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:43 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn47 min
Aug 15, 5:52 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury38 min
Aug 15, 6:26 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner, Moody49 min

Nearby

Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.